Arizona, 2007

Heavy Snow in Arizona, February 27 to 28, 2007

February 27 to 28, 2007 · NWS FGZ · 1 event in 1 county or zone

A strong winter storm produced heavy snow over the Kaibab Plateau.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A strong winter storm produced heavy snow over the Kaibab Plateau.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Feb 27, 3:15 PM MST, 4 hours 45 minutes earlier.

Area forecast discussion, Feb 27, 3:15 PM MST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
315 PM MST TUE FEB 27 2007

.SYNOPSIS...FOR TONIGHT THROUGH WEDNESDAY...EXPECT A CHANCE OF
SHOWERS WITH COLD WINTERY CONDITIONS AND GUSTY WINDS. ON THURSDAY
ANOTHER COLD AND WINTERY DAY IS IN STORE WITH GUSTY NORTHWEST WINDS.
ON FRIDAY...A HIGH PRESSURE RIDGE WILL BUILD IN OVER ARIZONA
IMPROVING WEATHER CONDITIONS WITH LIGHTER WINDS AND WARMER DAYTIME
TEMPERATURES EXPECTED FOR THE WEEKEND.

&&

.DISCUSSION...A COLD FRONT ASSOCIATED WITH A LOW PRESSURE SYSTEM
OVER THE PACIFIC NORTHWEST WILL MOVE INTO NORTHERN ARIZONA TONIGHT.
AS THE COLD FRONT APPROACHES ARIZONA STRONG SOUTHWEST WINDS WILL
DEVELOP AHEAD OF THE SURFACE TROUGH. A WIND ADVISORY REMAINS IN
EFFECT THROUGH THIS EVENING FOR MOST OF THE FORECAST AREA WITH WIND
GUSTS 40 TO 55 MPH EXPECTED. LOCALIZED HIGHER GUSTS WILL BE POSSIBLE
DOWNSTREAM FROM HIGHER TERRAIN...INCLUDING THE SAN FRANCISCO
PEAKS...THE KAIBAB PLATEAU...AND THE WHITE MOUNTAINS.

FOR TONIGHT INTO WEDNESDAY...THE COLD FRONT WILL MOVE THROUGH THE
FORECAST AREA. A CHANCE OF PRECIPITATION IS EXPECTED TO OCCUR MAINLY
OVER EXTREME NORTHERN ARIZONA AND OVER THE HIGHER TERRAIN AREAS FROM
THE KAIBAB PLATEAU TO THE WHITE MOUNTAINS...BUT SHALLOW MOISTURE
SHOULD KEEP SNOW AMOUNTS LIGHT...EXCEPT OVER THE KAIBAB PLATEAU
WHERE 3 TO 6 INCHES WILL BE POSSIBLE. SNOW LEVELS TONIGHT WILL BE
DOWN TO AROUND 5000 TO 6000 FEET AND BY TOMORROW MORNING THEY ARE
EXPECTED TO FALL TO VALLEY FLOORS IN MOST LOCATIONS. THE COLD AIR
BEHIND THIS FRONT WILL RESULT IN SIGNIFICANT DECREASES IN AFTERNOON
TEMPERATURES WHICH WILL REMAIN BELOW NORMAL FOR THE NEXT SEVERAL
DAYS. DAYTIME HIGH TEMPERATURES WILL LIKELY REMAIN BELOW FREEZING
OVER THE HIGH COUNTRY AND STRONG GUSTY WINDS WILL CONTINUE OVER THE
EASTERN PORTIONS OF THE STATE. ADDITIONAL WIND ADVISORIES MAY BE
REQUIRED FOR THESE AREAS.

THURSDAY THROUGH THE WEEKEND...ANOTHER COLD AND WINTERY DAY IS
EXPECTED ON THURSDAY WITH GUSTY NORTHWEST WINDS ESPECIALLY IN
NORTHEASTERN ARIZONA. BY FRIDAY...HIGH PRESSURE WILL SLOWLY BUILD
BACK IN OVER THE SOUTHWEST. HIGH TEMPERATURES WILL GRADUALLY WARM UP
THROUGH THE WEEKEND WITH AFTERNOON TEMPERATURES EXPECTED TO BE BACK
IN THE FIFTIES AND SIXTIES FOR MOST AREAS BY SATURDAY.

BOHLIN
&&

.AVIATION...FOR THE 00Z PACKAGE...EXPECT SOUTHWEST SFC WINDS THIS
AFTERNOON AND EVENING OF 20-30KT WITH GUSTS BTWN 40-50KTS...
DIMINISHING OVERNIGHT. SCT -SHRA/-SHSN WILL DEVLP OVER NW AZ AFT 00Z
WITH CIGS LOWERING DOWN TO 1-3KFT. SHOWERS WILL SPREAD SEWD TO
KGCN/KFLG/KFMN BY 03-06Z WEDNESDAY. AVIATION DISCUSSION NOT UPDATED
FOR AMENDMENTS.

DB

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL 9 PM MST FOR
AZ ZONES 4>17-39-40.

&&
Hazardous weather outlook, Feb 27, 5:18 AM MST, 14 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
518 AM MST TUE FEB 27 2007

AZZ004>017-038>040-280700-
BLACK MESA AREA-CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
COCONINO PLATEAU-EASTERN MOGOLLON RIM-GRAND CANYON COUNTRY-
KAIBAB PLATEAU-LITTLE COLORADO RVR VLY IN APACHE CO-
LITTLE COLORADO RVR VLY IN COCONINO CO-
LITTLE COLORADO RVR VLY IN NAVAJO CO-MARBLE AND GLEN CANYONS-
NORTHEAST PLATEAU AND MESAS SOUTH OF 264-
NORTHEAST PLATEAUS AND MESAS 264 NORTH-
OAK CREEK AND SYCAMORE CANYONS-WESTERN MOGOLLON RIM-WHITE MOUNTAINS-
YAVAPAI COUNTY MOUNTAINS-
518 AM MST TUE FEB 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR...APACHE...COCONINO...NAVAJO
AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A STORM SYSTEM WILL APPROACH THE REGION TODAY BRINGING STRONG
SOUTHWEST WINDS. A WIND ADVISORY HAS BEEN ISSUED THROUGH THIS
EVENING...SEE THE WIND ADVISORY PRODUCT (PHXNPWFGZ) FOR DETAILS. A
COLD FRONT WILL ALSO MOVE ACROSS THE AREA TONIGHT WITH A CHANCE OF
SNOW SHOWERS. SNOW ACCUMULATIONS WILL GENERALLY BE AN INCH OR LESS...
BUT SEVERAL INCHES WILL BE POSSIBLE OVER THE KAIBAB PLATEAU.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE STORM SYSTEM WILL MOVE ACROSS THE REGION WEDNESDAY WITH STRONG
WINDS AGAIN POSSIBLE OVER EASTERN ARIZONA. THERE WILL BE A CHANCE
OF SNOW SHOWERS THROUGH WEDNESDAY NIGHT. SOME OF THE SNOW SHOWERS
COULD BE HEAVY WITH POOR VISIBILITY. ADDITIONAL ACCUMULATIONS WILL
GENERALLY BE AN INCH OR LESS...BUT SOME LOCALIZED AREAS MAY RECEIVE
SEVERAL INCHES...ESPECIALLY OVER THE HIGHER TERRAIN NORTH OF
FLAGSTAFF.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Kaibab Plateau

When
February 27, 8:00 PM MST to February 28, 6:00 PM MST
Where
Kaibab Plateau forecast zone
Reported by
Park/Forest Service
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

A strong winter storm produced heavy snow with near white out conditons at times over the Kaibab Plateau. Eighteen inches of new snow fell at Jacob Lake and 22 inches of new snow fell at the North Rim Entrance.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 16786.